Non-steroidal anti-inflammatory drugs (NSAIDs) can cause dyspeptic symptoms, including abdominal pain. Gastric mucus is important as the first line of defense against luminal irritants. In the present study, we investigated whether gastric mucus secretion could influence the severity of gastric mucosal injuries or NSAID-induced dyspeptic symptoms. Fifteen Helicobacter pylori-negative, healthy males were administered two types of NSAIDs, a non-selective cyclooxygenase inhibitor, naproxen (300 mg, twice a day), or a cyclooxygenase-2-selective inhibitor, etodolac (200 mg, twice a day), for 1 week in a crossover study, with an interval of ≥ 4 weeks. Study participants underwent endoscopic examinations before and after treatment. Pentagastrin-stimulated gastric secretions were collected for 10 min during endoscopic examinations, and were analyzed for gastric acid levels (mEq/10 min) and mucus output (mg hexose/10 min). The grade of gastric mucosal injury was assessed endoscopically. Among 29 subjects who completed the crossover study, 11 individuals reported abdominal pain following the administration of naproxen or etodolac for 1 week, as judged by elevated pain scores, while 18 individuals did not report abdominal pain. The occurrence of symptoms was not associated with the type of NSAIDs administered or the occurrence of erosive injury visualized by endoscopy. Gastric mucus secretion was significantly increased in subjects without drug-induced abdominal pain (P < 0.05), whereas it was significantly reduced in those with drug-induced abdominal pain (P < 0.05). In conclusion, the occurrence of NSAID-induced abdominal pain is associated with reduced levels of gastric mucus secretion rather than the occurrence of endoscopic mucosal injury.
- Gastric mucus secretion